South Carolina, 2018

Damaging Winds in South Carolina, June 27, 2018

June 27, 2018 · NWS CAE · 7 events in 3 counties and zones

An upper disturbance combined with daytime heating to produce a band of thunderstorms that moved SE through the Midlands of SC, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper disturbance combined with daytime heating to produce a band of thunderstorms that moved SE through the Midlands of SC, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 27, 4:02 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 27, 4:02 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
502 PM EDT Wed Jun 27 2018

.SYNOPSIS...
Expect scattered afternoon thunderstorms followed by a line of
thunderstorms moving through the region this evening. There
will be lingering surface troughing during the rest of the week.
Hotter conditions will occur with diminished cloudiness and
upper ridging over the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Severe thunderstorm watch until 900 pm for northwest portion of
CWA. Severe thunderstorms currently in the Upstate at 21z in
area of moderately high ML CAPE 2500-3000 J/kg. There is a mid
level dry air intrusion over north Ga into SC. There is concern
this area of dry air will spread southeast toward the CSRA/west
Midlands ahead of short wave trough and result in an increase of
DCAPE above 1000 J/kg. The high resolution models along with
current meso-analysis suggest a threat for severe thunderstorms
especially across the Piedmont/north Midlands and CSRA this
evening with damaging wind gusts main threat associated with
strong instability and high DCAPE.

Activity will begin to diminish towards midnight, with only
isolated showers expected at that point. Clouds have kept
afternoon temperatures in check, and most sites will top out
around 90 degrees. Overnight lows in the middle 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
500mb ridging moves east from the south central plains to the
Ohio River Valley through the Friday. Early in the period
a surface trough lingers over the area providing best chance
for diurnal convection on Thursday afternoon/evening. LI indices
around -6 to -8 Thursday afternoon with the weak cap breaking
after 15z. SPC has assigned general thunder for the area but isolated
high wind and hail still possible in the afternoon/early
evening. Less chance for convection on Friday as ridge moves
closer. Guidance consensus for temperatures look reasonable with
heat index values peaking 100 to 105.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Models agree taking upper ridge across the eastern US this
weekend and building second ridge across central plains by late
in the period. Thermal trough between ridges will provide weak
forcing for mainly isolated to scattered diurnal convection
through the extended period. Slight chance to chance pops seems
reasonable with the GFS and ECMWF MOS suggesting above normal
temperatures.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
VFR in the near term. Main concern is scattered strong to severe
thunderstorms to our N and NW drifting to the SE, which may
affect our TAF sites late today/this evening. Strong gusty
winds expected, and possibly hail, with the stronger storms.
For now, will indicate VCTS after 23Z, and upgrade mention when
confidence of occurrence and timing warrants.

Storms should be east of the TAF sites by 06Z tonight with
another round of low ceilings or visibility restrictions
possible overnight.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 27, 3:14 AM EST, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
414 AM EDT Wed Jun 27 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
414 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Scattered afternoon thunderstorms are expected with another line of
thunderstorms moving into the western FA late this afternoon and
evening. Both will support threats of damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few storms on Thursday afternoon could contain damaging wind and
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 27, 12:35 PM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
135 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     MOUNT CARMEL            34.01N 82.51W
06/26/2018                   MCCORMICK          SC   DEPT OF HIGHWAYS

            HIGHWAY DEPARTMENT REPORTED SEVERAL TREES
            DOWN IN THE MT. CARMEL COMMUNITY.

&&

LCV
Local storm report, Jun 27, 12:58 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     11 NNW EVANS            33.66N 82.20W
06/26/2018  M41 MPH          COLUMBIA           GA   OFFICIAL NWS OBS

            NWS EQUIPMENT AT THE LAKE THURMOND DAM
            RECORDED A WIND GUST OF 41 MPH AT 750 PM.

&&

LCV
Local storm report, Jun 27, 1:14 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     5 ENE THOMSON           33.48N 82.42W
06/26/2018                   MCDUFFIE           GA   DEPT OF HIGHWAYS

            HIGHWAY DEPARTMENT REPORTED TREES DOWN ALONG
            HOWARD ROAD AND WHITE OAK ROAD.

&&

LCV
Local storm report, Jun 27, 1:21 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     5 ENE THOMSON           33.48N 82.42W
06/26/2018                   MCDUFFIE           GA   DEPT OF HIGHWAYS

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
            ENE THOMSON. HIGHWAY DEPARTMENT REPORTED
            TREES DOWN ALONG HOWARD ROAD AND WHITE OAK
            ROAD.

&&

LCV
Special weather statement, Jun 27, 4:37 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
537 PM EDT WED JUN 27 2018

SCZ020-021-272230-
Fairfield SC-Newberry SC-
537 PM EDT WED JUN 27 2018

...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield and Newberry Counties Until 630 PM EDT....

At 537 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lockhart to
near Waterloo, moving east at 35 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Newberry, Whitmire, Prosperity, Pomaria, Silverstreet, Kinards and
Blackstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

This includes the following highways...
 Interstate 26 between mile markers 62 and 83.
 Interstate 77 near mile marker 50.

LAT...LON 3454 8099 3414 8156 3419 8173 3422 8193
      3430 8190 3437 8178 3453 8164 3449 8157
      3445 8154 3449 8149 3450 8142 3457 8142
TIME...MOT...LOC 2137Z 280DEG 29KT 3474 8142 3432 8207

fwa

The radar

The Columbia radar (KCAE), 38 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
June 27, 5:22 PM EST to 5:25 PM EST
Where
Fairfield County, 0.5 mi SW of Jenkinsville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.265, -81.287

Trees down in the town of Jenkinsville near Hwy 215 and McKennin Rd.

Thunderstorm Wind, Lancaster

When
June 27, 5:30 PM EST to 5:32 PM EST
Where
Lancaster County, 2.6 mi SW of Douglas
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.649, -80.838

Trees down near the intersection of Hwy 200 and Bethel Rd.

Thunderstorm Wind, Lancaster

When
June 27, 5:30 PM EST to 5:32 PM EST
Where
Lancaster County, 1.7 mi WSW of Douglas
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
34.662, -80.828

Trees down near Great Falls Hwy (Hwy 200) and Douglas Heights Lane.

Thunderstorm Wind, Lancaster

When
June 27, 5:59 PM EST to 6:00 PM EST
Where
Lancaster County, Cauthens Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.620, -80.770

Several trees reported down across the county.

Thunderstorm Wind, Richland

When
June 27, 6:16 PM EST
Where
Richland County, 0.26 mi NW of (Mmt)mc Entire Ang
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.923, -80.803

ASOS unit at McEntire JNGB measured a wind gust of 58 mph.

Thunderstorm Wind, Richland

When
June 27, 6:30 PM EST to 6:32 PM EST
Where
Richland County, 5.65 mi NNE of Eastover
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.943, -80.656

Tree down near the intersection of US Hwy 76/378 and William Patterson Loop.

Thunderstorm Wind, Richland

When
June 27, 6:30 PM EST to 6:32 PM EST
Where
Richland County, 4.87 mi N of Eastover
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.940, -80.690

Tree down near the intersection of US Hwy 378/76 and US Hwy 601.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 763165, 763166, 763167, 763168, 763172, 763170, 763171.